Kansas, 2025Damaging Winds in Kansas, July 21, 2025
July 21, 2025 · NWS TOP · 2 events in 2 counties and zones
Two rounds of storms moved across eastern KS on July 21, one in the near-dawn hours and one in the evening. Both rounds produced an isolated instance of severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two rounds of storms moved across eastern KS on July 21, one in the near-dawn hours and one in the evening. Both rounds produced an isolated instance of severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 21, 2:33 AM CST, 2 hours 58 minutes earlier. Its key messages:
- Showers and Storms could redevelop over parts of the area this morning, and maybe again Tonight. Severe storms are unlikely.
- Afternoon heat indices are still expected to range between 100 to 111 degrees through Wednesday.
- A modest cool down may occur Thursday and Friday before the peak of the heat wave develops next weekend.
Area forecast discussion, Jul 21, 2:33 AM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
333 AM CDT Mon Jul 21 2025
.KEY MESSAGES...
- Showers and Storms could redevelop over parts of the area this
morning, and maybe again Tonight. Severe storms are unlikely.
- Afternoon heat indices are still expected to range between
100 to 111 degrees through Wednesday.
- A modest cool down may occur Thursday and Friday before the
peak of the heat wave develops next weekend.
&&
.DISCUSSION...
Issued at 314 AM CDT Mon Jul 21 2025
Early this morning, water vapor Satellite imagery shows an upper
trough located across the Pacific northwest. The main upper level
jet was located across the northern US and southern Canada. An
amplified upper trough was moving east across eastern Canada and New
England. A broad upper ridge extended from the Southeast US,
westward across the southern Plains into NM.
At the surface a warm front was moving northward across southern SD,
and extended southeast across far northeast MO and central IL. A
weak outflow boundary was locted along and south of I-80 in NE,
then extned westn into southeast WY.
Today through Tonight: A few CAMs, the NSSL WRF, HiRes WRF and RAP
show widely scattered elevated thunderstorms developing across the
CWA towards sunrise, then moving east of the area after 16Z.
The HRRR and 4KM NAM show the elevated storms developing east of
the area. I think I'll keep 20 percent chance for showers and
storms through the morning hours. The southern Plains ridge will
start to build northward across the central Plains this
afternoon and Tonight. The WRF and RAP solutions show widely
scattered thunderstorms developing this evening across the
northern counties and shifting southeast through the early
morning hours of Tuesday. All the other CAMs show only chances
for thunderstorms well west of the area, across west central KS
and these storms will move south-southeast. It is difficult to
predict if any MCVs or perturbations will amplify and cause
enough lift for thunderstorms. The upper flow is very weak and
the resulting vertical windshear will be under 20 KTS. A few
storms, if they develop this evening may have gusty winds and
brief heavy rainfall.
Expect a hot and humid day as any cloud cover should clear out
during the afternoon hours. Highs will reach the mid 90s along the
NE border with mid to upper 90s across the remainder of the CWA. A
few 100 degree reading may occur in the southwest counties. The PBL
may not mix that deep this afternoon, so dewpoints will remain in
the lower to mid 70s through the afternoon hours. Heat indeces
will only reach between 100-105 degrees across the northern
counties of the CWA with 105 to 111 degree heat indices across
the remainder of the CWA. Therefore, I will keep the heat
advisory in effect for the northern counties Today, even if they
only come close to 105 degrees. The extreme heat warning will
continue through WED for the areas along and south of a Valley
Falls, to Delphos line.
Tuesday through Monday:
Expect the hot and humid conditions to continue through the extended
forecast. The upper ridge will continue across the Plains through
Tuesday but will begin to shift east into the MS River Valley.
Deeper mixing may occur on the west side of the H5 ridge axis, so
dewpoints may mix down into the mid to upper 60s Wednesday afternoon
but heat indices should still be in the upper 90s to around 105
degrees.
Thursday, a southern stream H5 trough will lift northeast across the
Plains around the H5 ridge axis. We may see a weak front push
south and provide convergence across north central KS for
afternoon and evening showers and thunderstorms. The front may
stall out just south of the CWA Friday morning providing a
chance of showers and thunderstorms into Friday, as minor
perturbations shift east across the Plains. Afternoon heat
indices may be in the mid 90s north to around 102 degrees
central and south.
The upper ridge will build north across the central Plains this
weekend bringing back the heat and humidity. Highs Saturday through
Monday will climb back into the upper 90s to around 100 degrees
with afternoon heat indices in the 100 to 110 degree range. Now
all the extended range model solutions are in agreement with
the center of the upper ridge parking over KS early next week.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1232 AM CDT Mon Jul 21 2025
There may be another round of widely scattered elevated
thunderstorms developing around the terminals towards 11Z MON.
These elevated storms should push east of the terminals by 16Z
MON, with VFR conditions through the remainder of the TAF
cycle. Southeast winds will veer more to the south and increase
to 10 to 13 KTS with some gusts during the afternoon hours.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 9 PM CDT this evening for
KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ024.
Extreme Heat Warning until 7 PM CDT Wednesday for KSZ021-
KSZ022-KSZ023-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-
KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.
&&
DISCUSSION...Gargan
AVIATION...Gargan
Hazardous weather outlook, Jul 21, 2:44 AM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
344 AM CDT Mon Jul 21 2025
KSZ008>012-020>024-026-034>040-054>056-058-059-220845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
344 AM CDT Mon Jul 21 2025
This Hazardous Weather Outlook is for portions of central Kansas,
east central Kansas, north central Kansas, and northeast Kansas.
.DAY ONE...Today and Tonight
Widely scattered showers and thunderstorms may develop this
morning. Otherwise, expect hot and humid conditions with a
extreme heat warning in effect along and south of a Valley Falls
to Delphos line. A heat advisory is in effect this afternoon north
of the Valley Falls to Delphos line.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The Extreme Heat Warning for areas along and south of a Valley Falls to
Delphos line remains in effect through Wednesday. A prolong
period of heat is forecast, and the cumulative effects of the heat
could lead to heat illnesses.
.SPOTTER INFORMATION STATEMENT...
Spotters should not be needed this afternoon or tonight
Thunderstorm Wind, Wabaunsee
- When
- July 21, 5:31 AM CST to 5:32 AM CST
- Where
- Wabaunsee County, 2.82 mi N of Alma
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.060, -96.290
Delayed Report, time estimated from radar. Brief downburst from otherwise non-severe storms. Third of shop roof was blown off and over the house. The house's garage door was blown inward. A basketball goal with cement footing was blown over. Event was captured on doorbell camera.
Thunderstorm Wind, Ottawa
- When
- July 21, 5:46 PM CST to 5:47 PM CST
- Where
- Ottawa County, Tescott
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.020, -97.880
Estimated 60 mph gust in Tescott.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, July 21, 20251 death · 21 events
- Rip Current in Michigan, July 21, 20259 injured · 1 event
- Flash Flooding and Flooding in Kansas, July 21 to 24, 20251 in hail · 35 events
- Damaging Winds in Oklahoma, July 21, 2025$48,000 · 67 kt wind · 2 events
- Damaging Winds in Georgia, July 21, 2025$37,000 · 2 events
- Excessive Heat and Heat in Mississippi, July 21, 202522 events
- Excessive Heat and Heat in South Dakota, July 21 to 23, 202518 events
- Damaging Winds in Texas, July 21, 2025$20,000 · 74 kt wind · 2 events
- Hail and Damaging Winds in Kansas, July 21, 20251 in hail · 12 events
- Excessive Heat and Heat in Iowa, July 21 to 23, 202511 events
- Excessive Heat and Heat in Arkansas, July 21, 202510 events
- Damaging Winds in Utah, July 21, 202564 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269819, 1269821.